What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Duluth, MN wrote its last area forecast discussion before the first event at Sep 19, 11:40 PM CST, 51 minutes earlier.
Area forecast discussion, Sep 19, 11:40 PM CST, 51 minutes before
Area Forecast Discussion
National Weather Service Duluth MN
1240 AM CDT Wed Sep 20 2017
.UPDATE...
Issued at 921 PM CDT Tue Sep 19 2017
Made adjustments to pops based on radar trends and latest looks at
the meso models. Timing looks to be 05z-06z along NW Koochiching-BRD
line, INL-AIT 07z-09z, Crane lake-DLH-Pine city line 09-11z, and
grand marais- park falls by 14z. The storms will be strong to
possibly severe with winds the main threat with large hail
possible. The storms will be fast moving but will drop 0.50 to 1.5
inches in an hour in some places. All of the rain will be out of
the area by 18z. Rest of fcst unchanged.
&&
.SHORT TERM...(This evening through Wednesday)
Issued at 259 PM CDT Tue Sep 19 2017
A cold front will move from west to east across the Northland
tonight with a line of showers and storms expected. Thunderstorms
may be strong to severe with a potential for large hail, damaging
winds, and intense rainfall, especially for portions of north-
central into east-central Minnesota. Rain showers are expected to
linger through Wednesday morning, ending towards the afternoon with
skies clearing out and west winds increasing in northern Minnesota.
On the synoptic scale a broad upper low is spinning over the
Canadian Rockies with an accompanying elongated surface low/front
stretching from central Alberta, southeast to southern Manitoba and
south into the northern Plains. Strong southerly flow ahead of this
front is resulting in warm air advection across the Northland today,
and combined with clearing skies temperatures are in the 70s with
dew points in the low 60s. A broad area of showers and few embedded
storms exist across the central Dakotas this afternoon, with
elevated instability advecting north ahead of this front expected to
result in upscale growth of thunderstorms along and ahead of the
front into the evening. Storms will cross into western Minnesota
this evening supported by strong upper level winds aloft and a
strong low level jet, creating an environment with sufficient deep
layer shear to sustain storms.
The primary concern tonight will be how long strong/severe storms
remain organized as they come into north-central Minnesota and
further east tonight will be the state of instability, with maybe
1000 j/kg MUCAPE anticipated to be present when storms cross into
the region. The strong shear and intense low level jet (on the order
of 60 knots) may make up for a the lesser amounts of instability,
producing damaging wind gusts. Intense rainfall is also anticipated
given the unusually moist low levels for early fall, but the line of
storms is expected to be progressive enough (because of the strong
winds at low/mid levels) to preclude a widespread flash flooding
risk. (Still, the intense nature of the rainfall could result in
minor flooding/ponding.) Hail threat seems minimal given the
decreasing amount of instability, though storm mode may favor some
large hail early on.
Based on current convective activity and short-range guidance, there
still remains uncertainly as to just how far east the strongest
storms make it. One scenario may be a few stronger storms along the
line persisting to about the Highway 53 corridor in northern MN
before dissipating, or if storms become more linear in nature, a
line of storms could progress southeast down the instability
gradient stretching from north-central to east-central Minnesota
(from Bemidji southeast to Moose Lake, for example). It also remains
possible that storms dissipate before reaching the north-central MN,
though at this point this does not appear a likely scenario.
.LONG TERM...(Wednesday night through Tuesday)
Issued at 259 PM CDT Tue Sep 19 2017
A warm end to the work week, along with chances of showers and
thunderstorms Friday through Monday, with some storms possibly
strong to severe.
Generally, the Northland will remain under an active weather pattern
through much of the upcoming week as a mid- to upper-level low is
progged to build over the Pacific Northwest/Alberta region Wednesday
night. The Northland should be dry through Thursday afternoon as sfc
high pressure builds in behind the remnants of a cold
front/shortwave trough that will bring showers and storms to the
region overnight tonight through Wednesday morning. A strengthening
120 to 130 kt upper-level jet will dig a longwave trough adjoining
the upper-level low. This trough will linger over the Intermountain
West through the weekend, placing the Northland under strong
southwest flow aloft, and enhanced isentropic upglide. Multiple
impulses of shortwave energy will eject over the Northland, mainly
from Friday evening through the weekend. Moreover, the sfc high
pressure from Thursday will then advance eastward, bringing
southerly return flow on the windward side of the high, increasing
thermal and moisture advection. In fact, there is the potential for
breaking high temperature records for Friday, and the record high
low temperature Saturday morning for Duluth. Dew point temperatures
Friday afternoon and evening could rise into the upper 60s and even
lower 70s over our southern counties, along with heat index values
in the middle to upper 80s from the Brainerd Lakes eastward over
northwest Wisconsin Friday afternoon.
Severe weather potential will exist for Friday as the 19.12z
guidance is indicating moderate to high MLCAPE values, along with an
enhanced low-level jet impinging on the warm air mass. Deep layer
shear could increase to the 40 to 50 kt range, providing good shear
for storms to tap into as well. Along with the severe weather
potential, heavy rainfall will also be a concern as Pwat values
increase into the 1.5" to 2.0" range, per the 19.12z GFS. These
values would be >99% of climatology per the NAEFS climatological
percentiles for Pwats. Moreover, Corfidi forward propagation vectors
will be parallel to the baroclinic zone, which could lead to
training convection. Flash flooding will be possible if this set-up
comes to fruition.
Chances of showers and storms will continue Monday and Tuesday, but
chances will be smaller compared to those from Friday through
Sunday. Temperatures will also moderate to values closer to seasonal
averages, with highs in the middle 50s north to the lower to middle
60s south.
&&
.AVIATION...(For the 06Z TAFS through 06Z Wednesday night)
Issued at 1240 AM CDT Wed Sep 20 2017
An area of showers and storms were occurring over parts of western
and central Minnesota ahead of a frontal boundary. These showers
and storms will continue to move east through the night with
ceilings lowering in spots to MVFR/IFR. A few strong to severe
storms will also be possible with high wind the main threat. A
strong low level jet in place will also lead to low level wind
shear across the region through Wednesday morning.
Ceilings will lift by late morning or early afternoon to VFR for
most areas. Winds will switch to west to southwest then diminish
Wednesday evening.
&&
.PRELIMINARY POINT TEMPS/POPS...
DLH 59 67 49 71 / 90 70 0 0
INL 60 65 45 73 / 90 60 0 10
BRD 61 68 49 75 / 80 20 0 10
HYR 63 73 46 77 / 60 40 0 0
ASX 57 75 46 75 / 60 40 10 0
&&
.DLH WATCHES/WARNINGS/ADVISORIES...
WI...None.
MN...None.
LS...Small Craft Advisory until 10 AM CDT this morning for LSZ143-146.
Small Craft Advisory until 4 PM CDT this afternoon for LSZ121-
140>142-147-148.
&&
UPDATE...Stewart
SHORT TERM...JJM
LONG TERM...JTS
AVIATION...MeldeHazardous weather outlook, Sep 20, 12:29 AM CST, 2 minutes before
Hazardous Weather Outlook...UPDATED
National Weather Service Duluth MN
129 AM CDT Wed Sep 20 2017
MNZ010>012-018>021-025-026-033>038-WIZ001>004-006>009-201030-
Koochiching-North St. Louis-Northern Cook/Northern Lake-
North Itasca-Central St. Louis-Southern Lake/North Shore-
Southern Cook/North Shore-North Cass-South Itasca-South Cass-
Crow Wing-Northern Aitkin-South Aitkin-Carlton/South St. Louis-
Pine-Douglas-Bayfield-Ashland-Iron-Burnett-Washburn-Sawyer-Price-
129 AM CDT Wed Sep 20 2017
This Hazardous Weather Outlook is for portions of northeast
Minnesota and northwest Wisconsin.
.DAY ONE...Tonight
There is a chance for strong to severe thunderstorms tonight,
mainly across north-central Minnesota. Thunderstorms could produce
damaging winds, large hail, and brief heavy rainfall. A Severe
Thunderstorm Watch has been issued until 5 AM for portions of
central and eastern Minnesota along with far northwest Wisconsin.
.DAYS TWO THROUGH SEVEN...Wednesday through Monday
Chance of thunderstorms continue Wednesday morning. A few strong
storms are possible and may produce gusty winds, small hail, and
frequent cloud-to-ground lightning.
There will be several opportunities for strong to severe
thunderstorms and heavy rainfall Thursday night through early next
week. The risk of strong to severe thunderstorms will include all
of the Northland Thursday evening through Friday night, then
shift southeast of a line from Aitkin to the Twin Ports, including
all of northwest Wisconsin for Saturday and Sunday. The best
chance for heavy rainfall will be Friday afternoon and Friday
night in Minnesota, then again Sunday afternoon and Sunday night
in northwest Wisconsin. Heavy rainfall may produce flash flooding
this weekend.
.SPOTTER INFORMATION STATEMENT...
SKYWARN spotters may be needed early this morning.
LSZ121-140>148-201030-
Bayfield to Oak Point WI-Grand Portage to Grand Marais MN-
Grand Marais to Taconite Harbor MN-
Taconite Harbor to Silver Bay Harbor MN-
Silver Bay Harbor to Two Harbors MN-Two Harbors to Duluth MN-
Duluth MN to Port Wing WI-Port Wing to Sand Island WI-
Sand Island to Bayfield WI-Oak Point to Saxon Harbor WI-
129 AM CDT Wed Sep 20 2017
This Hazardous Weather Outlook is for portions of the Nearshore
waters of western Lake Superior.
.DAY ONE...Tonight
Strong northeast winds will continue over portions of western
Lake Superior tonight. The combination of wind and waves could
create conditions hazardous to smaller vessels. A Small Craft
Advisory is in effect for most areas. Please see the latest
Nearshore Marine Forecast and Marine Weather Message for more
details.
.DAYS TWO THROUGH SEVEN...Wednesday through Monday
Strong northeast winds will continue through Wednesday afternoon
with conditions remaining hazardous to smaller vessels.
Thunderstorms will be possible Wednesday morning and afternoon,
and again Thursday night through the weekend. Strong to severe
storms are possible.
Huyck
More information may be obtained at the following web address:
http://www.weather.gov/duluth (all lower case)
In the hours before
Special weather statement, Sep 19, 11:14 PM CST, 1 hour 17 minutes before
Special Weather Statement
National Weather Service Duluth MN
1214 AM CDT WED SEP 20 2017
MNZ025-033>036-200545-
Northern Aitkin-Crow Wing-North Cass-South Cass-South Aitkin-
1214 AM CDT WED SEP 20 2017
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT NORTHWESTERN AITKIN...
NORTHERN CASS AND NORTHERN CROW WING COUNTIES...
At 1214 AM CDT, strong thunderstorms were along a line extending from
7 miles northeast of Laporte, to near Crosslake, and moving northeast
at 45 mph.
Wind gusts up to 45 mph, pea-size hail, heavy downpours, and
occasional cloud to ground lightning can be expected with these
storms.
Locations impacted include...
Walker, Crosby, Breezy Point, Crosslake, Emily, Ironton, Deerwood,
Fifty Lakes, Remer, Wabedo, Cuyuna, Hackensack, Longville, Bena,
Federal Dam, Boy River, Outing, Leech Lake, Woman Lake, and Lake
Winnibigoshish.
If you are on or near one of the many area lakes, get off the water
immediately and seek shelter on shore inside a sturdy building or a
hard-topped vehicle. If possible, stay away from trees.
LAT...LON 4732 9466 4742 9423 4678 9358 4641 9391
4648 9407 4703 9467
TIME...MOT...LOC 0514Z 231DEG 41KT 4730 9468 4664 9400
StewartSpecial weather statement, Sep 19, 11:24 PM CST, 1 hour 7 minutes before
Special Weather Statement
National Weather Service Duluth MN
1224 AM CDT WED SEP 20 2017
MNZ010-018-200615-
Koochiching-North Itasca-
1224 AM CDT WED SEP 20 2017
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT NORTHWESTERN ITASCA AND
WESTERN KOOCHICHING COUNTIES...
At 1224 AM CDT, strong thunderstorms were along a line extending from
11 miles southwest of Baudette, to Tenstrike, and moving northeast at
30 mph.
Wind gusts up to 45 mph, pea-size hail, heavy downpours, and
occasional cloud to ground lightning can be expected with these
storms.
Locations impacted include...
Birchdale, Northome, Squaw Lake, Mizpah, Alvwood, Gemmell, Manitou,
Margie, Oslund, Inger, Lake Winnibigoshish, Sand Lake, Max, Wirt,
Rosy, Decker Lake, Dixon Lake, Orth, Whitefish Lake, and Bowstring
Lake.
If you are on or near one of the many area lakes, get off the water
immediately and seek shelter on shore inside a sturdy building or a
hard-topped vehicle. If possible, stay away from trees.
LAT...LON 4871 9430 4865 9423 4863 9394 4756 9387
4747 9430 4747 9442 4871 9442
TIME...MOT...LOC 0524Z 244DEG 27KT 4859 9477 4766 9467
StewartSpecial weather statement, Sep 19, 11:43 PM CST, 48 minutes before
Special Weather Statement
National Weather Service Duluth MN
1243 AM CDT WED SEP 20 2017
MNZ025-033-034-200600-
Crow Wing-North Cass-South Cass-
1243 AM CDT WED SEP 20 2017
...A LINE OF STRONG TO POTENTIALLY SEVERE THUNDERSTORMS WILL BEGIN
TO CASS AND CROW WING COUNTIES SHORTLY AFTER 1 AM...
At 1242 AM CDT, strong thunderstorms were located along a line
extending from south of New York Mills, to northeast of Alexandria,
and were moving northeast at around 60 mph.
If these storms maintain their present speed and intensity, they
will begin to affect southern Cass and Crow Wing Counties between 1
AM and 130 AM. Strong winds, hail, frequent lightning and
torrential downpours are possible.
Locations impacted include...
Brainerd, Baxter, Breezy Point, Pequot Lakes, Nisswa, Pine River,
Pillager, Backus, Poplar, Fort Ripley, Leader, Gull Lake, Merrifield,
Saint Mathias, Sylvan, Lake Shore, East Gull Lake, St. Mathias,
Oshawa, and Jenkins.
People in these areas should be prepared to seek safe shelter inside
a sturdy building and away from windows if warnings are issued at a
later time.
LAT...LON 4680 9479 4680 9466 4702 9465 4656 9414
4616 9410 4616 9437 4623 9439 4627 9434
4630 9436 4633 9443 4630 9454 4636 9467
4635 9472 4638 9473 4639 9478
TIME...MOT...LOC 0541Z 226DEG 68KT 4643 9525 4601 9515
MillerSpecial weather statement, Sep 19, 11:49 PM CST, 42 minutes before
Special Weather Statement
National Weather Service Duluth MN
1249 AM CDT WED SEP 20 2017
MNZ018-025-026-034-200645-
Crow Wing-North Cass-North Itasca-South Itasca-
1249 AM CDT WED SEP 20 2017
...A LINE OF STRONG THUNDERSTORMS WILL ENTER WEST CENTRAL ITASCA...
CASS AND NORTHEASTERN CROW WING COUNTIES by 115 am CDT...
At 1248 AM CDT, strong thunderstorms were along a line extending
from Turtle River, to Menahga, and moving northeast at 15 mph. The
line of storms will affect the western portions of Itasca, cass, and
crow wing counties by 115 pm CDT
Wind gusts up to 45 mph, pea-size hail, heavy downpours, and frequent
cloud to ground lightning can be expected with these storms.
Locations impacted include...
Walker, Breezy Point, Crosslake, Emily, Fifty Lakes, Remer, Wabedo,
Hackensack, Longville, Bena, Federal Dam, Boy River, Outing, Leech
Lake, Lake Winnibigoshish, Ball Club, Woman Lake, Mission, Cass Lake,
and Wilkinson.
Seek shelter inside a sturdy building and away from windows until
these storms pass.
LAT...LON 4741 9465 4741 9442 4746 9442 4757 9384
4675 9379 4648 9403 4675 9435 4680 9434
4680 9440 4701 9465
TIME...MOT...LOC 0548Z 230DEG 15KT 4758 9478 4675 9510
StewartSpecial weather statement, Sep 20, 12:11 AM CST, 20 minutes before
Special Weather Statement
National Weather Service Duluth MN
111 AM CDT WED SEP 20 2017
MNZ010-018-200700-
Koochiching-North Itasca-
111 AM CDT WED SEP 20 2017
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT NORTHEASTERN ITASCA AND
CENTRAL KOOCHICHING COUNTIES...
At 111 AM CDT, strong thunderstorms were along a line extending from
near Manitou, to 6 miles east of Oslund, and moving east at 35 mph.
Wind gusts up to 45 mph, pea-size hail, heavy downpours, and
occasional cloud to ground lightning can be expected with these
storms.
Locations impacted include...
International Falls, Littlefork, Marcell, Bigfork, Big Falls, Effie,
Manitou, Pelland, Oslund, Inger, Loman, Margie, Spring Lake, Sand
Lake, Ranier, Wirt, Ericksburg, Craigville, Grand Falls, and Jessie
Lake.
Seek shelter inside a sturdy building and away from windows until
these storms pass.
LAT...LON 4863 9387 4862 9383 4857 9380 4853 9382
4852 9381 4851 9365 4853 9363 4852 9361
4855 9347 4859 9346 4861 9340 4860 9337
4863 9333 4763 9331 4753 9404 4864 9409
TIME...MOT...LOC 0611Z 248DEG 29KT 4859 9391 4769 9391
StewartSpecial weather statement, Sep 20, 12:12 AM CST, 19 minutes before
Special Weather Statement
National Weather Service Duluth MN
112 AM CDT WED SEP 20 2017
MNZ033-034-200630-
Crow Wing-South Cass-
112 AM CDT WED SEP 20 2017
...A LINE OF STRONG TO SEVERE THUNDERSTORMS MOVING TOWARD
CASS AND CROW WING COUNTIES...
At 109 AM CDT, strong to severe thunderstorms were located along a
line extending from 7 miles south of Staples, to near Freeport, and
moving northeast at 65 mph.
If these storms maintain their present movement and intensity, they
will begin affecting southern Cass and Crow Wing Counties by 130 AM.
It appears that severe thunderstorm warnings may be needed with this
line of storms for damaging wind gusts.
Locations impacted include...
Brainerd, Baxter, Crosby, Breezy Point, Pequot Lakes, Nisswa,
Ironton, Pillager, Garrison, Poplar, Fort Ripley, Upper South Long
Lake, Leader, South Long Lake, Gull Lake, Merrifield, Saint Mathias,
Sylvan, Lake Shore, and East Gull Lake.
People in these areas should be prepared to seek immediate safe
shelter as storms approach.
LAT...LON 4657 9478 4670 9460 4651 9396 4625 9380
4616 9381 4616 9437 4623 9439 4627 9434
4630 9436 4633 9443 4630 9454 4636 9467
4635 9473 4638 9473 4639 9478
TIME...MOT...LOC 0609Z 222DEG 62KT 4626 9485 4566 9463
Miller